|Omega 3 EPA Information | Frequently Asked Questions | Useful Links | About Us|
Omega 3 Fish Oil , Chronic Fatigue Syndrome
Chronic Fatigue Syndrome (CFS) or ME may be caused by a chemical imbalance in the brain, according to doctors. They have also suggested that taking daily omega 3 fish oil supplements may help to alleviate some of the symptoms associated with the condition.
Chronic Fatigue Syndrome affects an estimated 243,000 people of all ages in the UK. It causes a wide range of symptoms including muscle pain, memory loss, and severe exhaustion which can last many years and leave victims bed-ridden.
Dr. Basant Puri and colleagues at Hammersmith Hospital in London used state-of-the-art scanning technology to assess chemical activity in the brain. They examined a group of eight people who had been diagnosed with the syndrome and the same number of healthy people.
They found higher levels of two key chemicals - choline and creatine - in the brains of people with the condition. Choline is important for controlling fat levels in brain cells while creatine provides energy. The doctors said the findings suggested CFS patients had abnormal phospholipid metabolisms. Phospholipids are special types of fats which are an essential component of cells. They are protected by certain types of fatty acids.
Doctors at Hammersmith believe fatty acid supplements could help to restore the chemical imbalance in the brain and alleviate the symptoms of CFS. EPA which is found in omega 3 fish oil supplements may be particularly useful.
Dr. Puri said: "This study suggests that if patients with CFS take a high-EPA fatty acid supplement, then this should have a beneficial action on the chemical imbalances in the brain which we have identified."
The study is published in the journal Acta Psychiatrica Scandinavica.
Click here to go to the PuraEPA website.
Epa1.co.uk 2005 - 2019 EPA
The information given on this website, is not intended to diagnose, treat, cure or prevent any disease.
If you have a medical problem, or are taking prescribed medication, please consult with your doctor.